Advertisement

 

 

Association Between the Occurrence of Adverse Drug Events and Modification of First-Line Highly Active Antiretroviral Therapy in Ghanaian HIV Patients.

Association Between the Occurrence of Adverse Drug Events and Modification of First-Line Highly Active Antiretroviral Therapy in Ghanaian HIV Patients.
Author Information (click to view)

Tetteh RA, Nartey ET, Lartey M, Mantel-Teeuwisse AK, Leufkens HG, Yankey BA, Dodoo AN,


Tetteh RA, Nartey ET, Lartey M, Mantel-Teeuwisse AK, Leufkens HG, Yankey BA, Dodoo AN, (click to view)

Tetteh RA, Nartey ET, Lartey M, Mantel-Teeuwisse AK, Leufkens HG, Yankey BA, Dodoo AN,

Advertisement
Share on FacebookTweet about this on TwitterShare on LinkedIn

Drug safety 2016 9 15()

Abstract
INTRODUCTION
Patients initiated on highly active antiretroviral therapy (HAART) generally remain on medication indefinitely. A modification in the HAART regimen may become necessary because of possible acute or chronic toxicities, concomitant clinical conditions, development of virological failure or the advent of adverse drug events. The study documents adverse drug events of HIV-positive Ghanaian patients with HAART modifications. It also investigates the association between documented adverse drug events and HAART modification using an unmatched case-control study design.

METHOD
The study was conducted in the Fevers Unit of the Korle Bu Teaching Hospital and involved patients who attended the HIV Care Clinic between January 2004 and December 2009. Data from 298 modified therapy patients (cases) were compared with 298 continuing therapy patients (controls) who had been on treatment for at least 1 month before the end of study. Controls were sampled from the same database of a cohort of HIV-positive patients on HAART, at the time a case occurred, in terms of treatment initiation ±1 month. Data were obtained from patients’ clinical folders and the HIV clinic database linked to the pharmacy database. The nature of the documented adverse drug events of the cases was described and the association between the documented adverse drug events and HAART modification was determined by logistic regression with reported odds ratios (ORs) and their 95 % confidence interval (CI).

RESULTS
Among the 298 modified therapy patients sampled in this study, 52.7 % of them had at least one documented adverse drug event. The most documented adverse drug event was anaemia, recorded in 18.5 % of modified therapy patients, all of whom were on a zidovudine-based regimen. The presence of documented adverse drug events was significantly associated with HAART modification [adjusted OR = 2.71 (95 % CI 2.11-3.48), p < 0.001]. CONCLUSION
Among HIV patients on HAART, adverse drug events play a major role in treatment modification. Occurrence of adverse drug events may be used as a predictor for possible therapy modification. We recommend the institution of active pharmacovigilance in HIV treatment programmes as it permits the proper identification and characterisation of drug-related adverse events. This can help develop approaches towards their management and also justify therapy modifications.

Submit a Comment

Your email address will not be published. Required fields are marked *

four × one =

[ HIDE/SHOW ]